Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Honolulu, HI

February 14, 2019Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 2:52 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2019, 2:52 AM HST (12:52 UTC)
Expired
Feb 14, 2019, 5:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGHW50 PHFO 141252
FFWHFO
HIC003-141545-
/O.NEW.PHFO.FF.W.0001.190214T1252Z-190214T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
252 AM HST THU FEB 14 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 545 AM HST.

* At 251 AM HST, radar indicated heavy rain near Haula and Punaluu. 
  Rain was falling at a rate of 1 to 3 inches per hour. Flash 
  flooding is already occurring near Haula Elementary School.

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Kailua, Kaneohe, Waikane, Kaneohe Marine Base,
  Laie, Waiahole, Kahaluu, Punaluu, Kahuku and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 545 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
      2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2140 15773 2136 15782 2161 15805
      2168 15794

$$

RCB
1 follow-up statement
247 
WGHW70 PHFO 141421
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
421 AM HST THU FEB 14 2019

HIC003-141545-
/O.CON.PHFO.FF.W.0001.000000T0000Z-190214T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
421 AM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 411 AM HST, radar indicated heavy rain across the warned area. 
Rainfall rates of 1 to 2 inches per hour continue over Kualoa Ranch. 
Flooding was reported earlier this morning near Haula Elementary 
School. The gauge at Waiahole Stream continues to report elevated 
water levels.

Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Kailua, Kaneohe, Waikane, Kaneohe Marine Base,
Laie, Waiahole, Kahaluu, Punaluu, Kahuku and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 545 AM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
      2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2140 15773 2136 15782 2161 15805
      2168 15794

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 13, 8:39 PM HST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 13, 8:39 PM HST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
839 PM HST Wed Feb 13 2019

.SYNOPSIS...
A sharp upper level trough north of Hawaii will move south towards
the islands this evening and form a kona low over the state on
Thursday. This low will continue to produce widespread showers
with isolated thunderstorms across the islands through at least
the upcoming weekend. Locally heavy rainfall is possible with
this storm once it sets up over the state this weekend.
Additional rounds of rainfall are forecast through the first half
of next week.

&&

.DISCUSSION...
The weak cold front that moved through the state near the Big
Island will dissipate just south of the Big Island later tonight.
A sharp upper level trough is approaching the islands from the
north. Cold air at the base of this trough will interact with a
relatively warm ridge to the northwest of the state, increasing
wind speeds around the trough and producing a kona low that will
drift over the islands starting on Thursday. Cold air aloft at the
center of this upper low will produce an unstable atmosphere and
upper troughs rotating around the center of the low will help
produce bands of showers, locally heavy at times, across the state
through the weekend. The latest weather models are in good
agreement with the track of this low and a formation of a surface
trough or low is shown as a reflection of the upper level system.

At the surface we will continue to see breezy to windy trades
blowing across the state through Friday. These strong surface
trade winds will add surface convergent forcing along windward and
mountain sections of each island where frequent shower activity
is expected. However, there will be enough atmospheric instability
and upper forcing from the kona low to produce periods of showers
over normally drier leeward areas. Some of these showers will
become locally heavy at times. From Friday afternoon into Saturday
the surface winds across the eastern half of the state will
become light and variable due to the development of a weak surface
low and storm motion will slow across the state. Slow moving
moderate to heavy showers may elevate the risk for flooding this
weekend as this kona low drifts slowly westward across the
islands.

Periods of treacherous winter weather remain in the forecast for
the summits of Haleakala on Maui and the highest summits of
Maunakea and Maunaloa on the Big Island. A winter storm warning
remains in effect for Haleakala through Thursday evening and for
the Big Island summits through Friday evening. Summit roads
will be icy and dangerous with driving visibility quickly
dropping to near zero as snow shower bands across the mountain
peaks.

Global weather models are in good agreement with the movement of
this kona low setting up over the islands on Thursday and Friday
before drifting westward across the state through the weekend.
Long range forecasts show a deep plume of tropical moisture moving
in with southeasterly wind flow next week as the low continues to
move west of the islands. More details on the impacts in the long
range wet weather pattern will emerge later as model solutions
improve.

&&

.AVIATION...
An upper level trough will remain in the vicinity of the islands
through Thursday. Unstable atmospheric conditions combined with
abundant moisture will keep clouds and showers prevalent across
the state through late Thursday. The enhanced instability will
also cause locally heavy downpours and a slight chance of
thunderstorms. As a result, AIRMET Sierra for mountain
obscuration remains in effect for most northwest through
northeast facing sections of the island chain. In addition,
expect TEMPO MVFR CIG/VIS due to clouds and showers through early
Thursday morning along most north through west facing slopes and
coastal areas. Although some showers will affect leeward sections
of the smaller islands, VFR conditions are expected to prevail
there.

A surface trough developing just east of the Big Island is
forecast to move slowly westward. At the same time, a strong high
pressure system is moving slowly southeastward. This will cause
the north-northeast low-level flow to strengthen through
Thursday. Therefore, AIRMET Tango remains in effect for TEMPO
moderate low-level turbulence over, and southeast through
southwest of the higher terrain on all islands. This AIRMET will
likely remain in effect through Thursday.

&&

.MARINE...
Fresh to strong northeast winds and high and rough seas will
persist into Friday across much of the island chain.

A weakening front just east of the Big Island will move south and
dissipate through tonight. Strong high pressure sitting far north
of the state is generating the strong northeast winds that have
filled in behind the weakening front. Expect winds to remain
elevated over all waters through at least Thursday.

The strong northeast winds extend several hundred miles northeast
of the state and are producing a large and rough northeast swell.
This swell peaked around 13 to 16 ft at 13 seconds during the day
and will be on a very slow decline on Thursday. A High Surf
Warning remains posted through Thursday afternoon for east facing
shores, where the combination of the large and somewhat short-
period northeast swell and strong onshore winds could produce
coastal erosion and overwash. A High Surf Advisory remains posted
for north facing shores, along with a Small Craft Advisory for
most waters due to a combination of winds and seas.

By late Thursday afternoon, the High Surf Warning for east facing
shores will likely be downgraded to an advisory and the High Surf
Advisory for north facing shores will be dropped. The elevated,
though declining, surf will remain at east shore advisory levels
through most, if not all, of the weekend. A moderate northwest
swell is also expected over the weekend.

An area of surface low pressure will develop east of the Big
Island on Thursday, then slowly drift to the northwest up the
island chain Friday through the weekend. Forecast models have yet
to paint a consistent picture of the evolution of this feature. As
a result, confidence in the details of the forecast heading into
the weekend are abnormally high. Expect northeast winds to ease
around the Big Island and Maui as early as Friday, followed by a
decrease across the remainder of the island chain on Saturday. For
now, the Small Craft Advisory for most waters runs through
Thursday night, but advisory winds will linger for some waters,
likely the western half of the state, into Friday. Even though
winds will decline, seas may remain elevated around the 10 foot
Small Craft Advisory threshold for most waters exposed to
northeast swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for Oahu North Shore-
Molokai Leeward-Maui Central Valley.

High Surf Warning until 6 PM HST Thursday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Winter Storm Warning until 6 PM HST Thursday for Haleakala
Summit.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters.

&&

DISCUSSION...Bohlin
AVIATION...Houston
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:24 PM HSTSpecial Marine WarningHFO105 min
Feb 13, 4:51 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 13, 7:16 PM HSTAreal Flood AdvisoryHFOKauai106 min
Feb 13, 7:33 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 13, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 12:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 1:40 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 14, 3:30 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 14, 5:18 AM HSTFlash Flood WarningHFOHonolulu4 hr
Feb 14, 6:35 AM HSTSpecial Marine WarningHFO88 min
Feb 14, 8:26 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 14, 9:00 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 14, 9:06 AM HSTSpecial Marine WarningHFO114 min
Feb 14, 10:19 AM HSTSpecial Marine WarningHFO48 min
Feb 14, 10:39 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 10:49 AM HSTSpecial Marine WarningHFO84 min
Feb 14, 11:42 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 14, 12:09 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 12:38 PM HSTWind AdvisoryHFOKauai15 hr
Feb 14, 1:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 1:41 PM HSTFlash Flood WarningHFOKalawao5 hr
Feb 14, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.